Alert archive / Wisconsin / Tornado Warnings in 2022

Tornado Warning 7, NWS Duluth, MN

August 2, 2022Burnett County, Washburn County, Wisconsin

NWS Duluth, MN issued this tornado warning at Aug 2, 2022, 9:31 PM CDT for Burnett County, Washburn County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2022, 9:31 PM CDT (02:31 UTC)
Expired
Aug 2, 2022, 10:00 PM CDT
In force
29 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Burnett County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 124 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 8:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5443 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
5.3
Supercell composite
30.8

Open this sounding in Storm Lab

The text

As transmitted.

715 
WFUS53 KDLH 030231
TORDLH
WIC013-129-030300-
/O.NEW.KDLH.TO.W.0007.220803T0231Z-220803T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
931 PM CDT Tue Aug 2 2022

The National Weather Service in Duluth MN has issued a

* Tornado Warning for...
  Southwestern Washburn County in northwestern Wisconsin...
  Southeastern Burnett County in northwestern Wisconsin...

* Until 1000 PM CDT.
    
* At 931 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Siren, or 21 miles west of Spooner, moving
  southeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur. Tree 
           damage is likely.

* This dangerous storm will be near...
  Hertel around 940 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Shell Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4573 9216 4573 9246 4585 9237 4574 9170
      4564 9176 4564 9215
TIME...MOT...LOC 0231Z 292DEG 39KT 4578 9233 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Wolfe
1 follow-up statement
436 
WWUS53 KDLH 030248
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
948 PM CDT Tue Aug 2 2022

WIC013-129-030300-
/O.CON.KDLH.TO.W.0007.000000T0000Z-220803T0300Z/
Washburn WI-Burnett WI-
948 PM CDT Tue Aug 2 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN WASHBURN AND SOUTHEASTERN BURNETT COUNTIES...
    
At 948 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hertel, or 16 miles southwest of Spooner, moving
southeast at 35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur. Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Washburn and southeastern Burnett Counties, including
the following locations... Big Sand Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4575 9244 4577 9231 4583 9223 4581 9215
      4581 9213 4570 9179 4564 9186 4564 9215
      4573 9216 4573 9246
TIME...MOT...LOC 0248Z 306DEG 31KT 4572 9220 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Wolfe

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 2, 6:44 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 2, 6:44 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
644 PM CDT Tue Aug 2 2022

.DISCUSSION...(This evening through Monday)
Issued at 349 PM CDT Tue Aug 2 2022

Summary: Isolated to scattered storms are expected this afternoon
into tonight. A few strong to severe storms will be possible.
Quiet weather is expected Wednesday and Thursday, with warmer
weather and more rain and thunderstorm chances returning Friday
and into this weekend.

A very conditional convective setup from this morning with strong
warm air advection, plenty of instability and shear, but also
low-level capping due to the warm air advection has resulted in
scattered thunderstorms developing along the elevated CAPE
gradient and warm front. Being elevated storms, ground truth has
revealed mainly large hail and heavy rain as the primary hazards.
No severe wind gusts have been observed thus far. There is a bit
of potential for a few storms to become surface-based, especially
in the tip of the Arrowhead, where cloud cover has been minimal
today. South and west of the convection that has set up from
Koochiching county southeast into Iron/Price counties, the air is
unstable but capped near the surface, so while the chances for
severe weather through the evening are non-zero, better chances
will be further northeast. In addition, better synoptic forcing
will align as several shortwaves pass through northern Minnesota,
bringing the best threat for large hail and damaging winds through
the evening to that area. Storm chances will continue through this
evening, with a cold front passing through early Wednesday morning
to wash away the thunderstorm threat and bring drier weather
Wednesday through Thursday.

A breezy Thursday is expected as winds become northwesterly behind
the cold front with gusts from around 20 to 30 mph likely for much
of the region. Some lingering low-level stratus and possibly some
light rain showers may be possible, especially along the
International Border, as an upper level trough passes through.
Sunshine is expected further south, especially northwest
Wisconsin, for most of Wednesday. Another quiet weather day is
expected Thursday with temperatures warming up slightly as warm
air advection develops behind a departing surface high.

Going into Friday, much warmer air will move into the region.
Highs in the 80s and 90s are likely, and rain and thunderstorm
chances will increase going into Friday night. There are early
indications that a cold-frontal boundary may become quasi-
stationary for a time Friday night, so there is some possibility
of heavy rain or flooding. Some stronger thunderstorms also can't
be ruled out. Rain chances will continue through the weekend with
several upper level waves passing through. Quieter and seasonable
weather is possible early next week as models suggest surface
high pressure may develop.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 631 PM CDT Tue Aug 2 2022

VFR, but there is a lingering threat for thunderstorms to develop,
but this is very conditional. If they do pop, they will likely
unzip quickly into a potentially dangerous line of storms. So low
confidence at the moment in this occurring that I left it out of
this TAF package. In the meantime, showers will slowly trickle in
from the west as a low pressure approaches. LLWS will be present
for a few hours this evening as a LLJ crosses. Surface winds will
make a large turn from the easterly sided of the compass veering
to northwesterly by the end of the TAF period.

&&

.MARINE...
Issued at 349 PM CDT Tue Aug 2 2022

Winds will switch from northeasterly to southwesterly late tonight
as a cold front passes through. Showers and thunderstorms will be
possible through tonight, and some may be strong to severe with
large hail, gusty and erratic winds, heavy rain, and cloud-to-
water lightning possible. Breezy northwesterly winds are expected
to develop during the day Wednesday, and there is some potential
for some wind gusts to reach 20 to 25 knots during the afternoon,
especially along the North Shore. At this time, it appears that
stronger gusts will be limited to near the immediate shoreline and
may last for just a few hours mid-day to early afternoon.
Confidence is not high enough to issue any Small Craft Advisories
at this time, but they may be needed. Wave heights will also
increase to around 3 feet, especially in the outer Apostle
Islands, during the afternoon. Wave heights may approach 4 feet,
and these conditions may become hazardous for small craft. Winds
will become light and variable Wednesday night into Thursday as
high pressure moves into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  76  55  79 /  30  10   0   0
INL  62  71  49  79 /  20  10   0   0
BRD  70  77  55  83 /  30   0   0   0
HYR  69  82  52  80 /  30  20   0   0
ASX  68  82  54  80 /  40  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...JDS
AVIATION...Wolfe
MARINE...JDS
Hazardous weather outlook, Aug 2, 4:09 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
409 PM CDT Tue Aug 2 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-032115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
409 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered strong to severe thunderstorms are expected over parts
of northeast Minnesota into northwest Wisconsin this afternoon and
evening. Large hail up to 2 inches in diameter and gusty winds up
to 70 mph will be possible. Heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may linger Wednesday morning over parts of northern
Wisconsin.

A few thunderstorms are possible over portions of the Northland
late Friday into Saturday. The threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-032115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
409 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected this afternoon and tonight. Some of
the storms could be severe producing large hail and winds in
excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms may linger Wednesday morning.

Breezy northwest winds will develop Wednesday. Occasional wind
gusts from 20 to 25 knots may create conditions hazardous for
small craft along the North Shore. Small Craft Advisories may be
needed.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Aug 2, 4:07 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
407 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 N MAKINEN             47.42N 92.35W
08/02/2022  M1.25 INCH       ST. LOUIS          MN   PUBLIC

            REPORT VIA SOCIAL MEDIA WITH PICTURE.

&&

KLL
Local storm report, Aug 2, 4:27 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
427 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             14 ESE BIGFORK          47.67N 93.39W
08/02/2022  M1.25 INCH       ITASCA             MN   PUBLIC

            REPORT VIA SOCIAL MEDIA WITH PICTURE.

&&

KLL
Local storm report, Aug 2, 9:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
909 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             5 SW WEBB LAKE          45.94N 92.19W
08/02/2022  M1.50 INCH       BURNETT            WI   PUBLIC

&&

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:05 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn40 min
Aug 2, 8:16 PM CDTTornado WarningDLHBurnett29 min
Aug 2, 8:33 PM CDTSevere Thunderstorm WarningDLHBayfield, Sawyer42 min
Aug 2, 8:45 PM CDTSevere Thunderstorm WarningDLHBurnett, Sawyer, Washburn75 min
Aug 2, 9:32 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHPrice, Sawyer43 min
Aug 2, 9:47 PM CDTFlash Flood WarningDLHBurnett, Sawyer, Washburn3 hr
Aug 2, 9:57 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn48 min
Aug 2, 10:11 PM CDTSevere Thunderstorm WarningDLHPrice, Sawyer49 min
Aug 2, 11:19 PM CDTSpecial Weather StatementDLHWashburn26 min
Aug 3, 1:49 AM CDTSpecial Weather StatementDLHTaylor26 min
Aug 3, 2:15 AM CDTSevere Thunderstorm WarningDLHPrice43 min
Aug 3, 2:19 AM CDTSpecial Weather StatementDLHWashburn26 min
Aug 3, 2:25 AM CDTSpecial Weather StatementDLHWashburn35 min
Aug 3, 2:37 AM CDTSpecial Weather StatementDLHWashburn23 min
Aug 3, 2:50 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron, Price, Sawyer, Washburn40 min
Aug 3, 3:25 AM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price, Sawyer33 min
Aug 3, 3:46 AM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price, Sawyer12 min

Nearby

Tornado Warnings in Wisconsin, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.